Nevada, 2025

Hail and Damaging Wind in Nevada, July 28 to 29, 2025

July 28 to 29, 2025 · NWS REV · 2 events in 2 counties and zones

An additional short-wave trough moving through the region along with moist unstable airmass contributed to several days of late afternoon to early evening thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

An additional short-wave trough moving through the region along with moist unstable airmass contributed to several days of late afternoon to early evening thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 28, 1:38 PM PST, 5 hours 44 minutes earlier. Its key messages:

  • * Areas of showers and isolated thunderstorms expected through the afternoon and ending in the evening. * Thunderstorm activity increases Tuesday and Wednesday, posing a risk of heavy rain and flooding, gusty outflow winds, small hail, and frequent lightning. * A drying trend will limit thunderstorms after Wednesday with increasing breezes possible over the weekend.
Area forecast discussion, Jul 28, 1:38 PM PST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Reno NV
238 PM PDT Mon Jul 28 2025

.KEY MESSAGES...

* Areas of showers and isolated thunderstorms expected through the
  afternoon and ending in the evening.

* Thunderstorm activity increases Tuesday and Wednesday, posing a
  risk of heavy rain and flooding, gusty outflow winds, small hail,
  and frequent lightning.

* A drying trend will limit thunderstorms after Wednesday with
  increasing breezes possible over the weekend.

&&

.DISCUSSION...

Weak low pressure is lifting through northern California per 19Z
moisture-channel imagery and will assist in shower and thunderstorm
development this afternoon. Coverage will be limited today -- even
more so than yesterday -- with greatest likelihood favoring Lassen
County, the Surprise valley into far N Washoe County, and from the
Quad Counties to the US-95 corridor. Showers and storms may develop
along the Sierra north of Tahoe, but odds of this occurring are
lower. Otherwise, it'll take well-placed outflows to initiate storms
away from these areas. Thunderstorms will be capable brief heavy
downpours, gusty outflow winds and blowing dust near desert sinks
and playas, small hail, and lightning.

Thunderstorm activity trends upward Tuesday and Wednesday as a
better defined low pressure area pivots through the region. Greater
instability coupled with rich moisture aloft will increase chances
of storms to 20-40% and 30-60% Tuesday and Wednesday afternoons,
respectively. NE California and NW Nevada will continue to be the
most favorable areas, including Tahoe communities and the Greater
Reno-Carson-Minden area. Guidance remains keen on the prospect of
nocturnal showers and storms from the Tahoe Basin northward Tuesday
night into Wednesday morning, which corresponds to when the low
pressure moves overhead. Potential impacts are the usual suspects --
strong outflows, small hail, lightning and new fire starts, blowing
dust -- but heavy rain and flash flooding is possible given abnormal
moisture aloft. Needless to say, expect more stormy weather through
midweek.

Moisture scours out in the wake of the low passage, reducing
thunderstorm chances and coverage after Wednesday. There is still
the potential for increased afternoon breezes and elevated fire
concerns this weekend into early next week, but confidence remains
low on timing/magnitude.

-Salas

&&

.AVIATION...

* VFR conditions will give way to MVFR for some terminals. Clouds
  will continue to develop as storms arrive once again for this
  afternoon. Chances are greatest for KCXP and KMEV (20-25%
  chance), while KTRK, KRNO and KTVL have lower chances (10-15%).
  KSVE may see showers initiate nearby then move northward into
  the afternoon and evening. Gusty outflow winds, small hail,
  heavy rains and frequent lightning are possible as well as
  terrain obscuration in the vicinity of ongoing storms.
* Showers and storms return each day this week for much of the
  region, with the later week storms firing near the Oregon border.

 HRICH

&&

.FIRE WEATHER...

Thunderstorm coverage and lightning density increases Tuesday and
Wednesday, elevating the potential for new ignitions regionally.
However, there are competing factors that limits confidence in the
overall lightning threat for midweek. Abundant lightning is becoming
more probable each afternoon, particularly in northeast California
and near the Oregon border where thunderstorm coverage is favored to
be greatest. Storm motions will also be moderate, reducing the
residence time of rain cores over any lightning start. To make
matters more complicated, there is the possibility of nocturnal
lightning Tuesday night into Wednesday morning from the Tahoe Basin
northward as the low passes overhead.

With all that being said, thunderstorms will trend on the wetter
side owing to rich moisture aloft. Furthermore, the areas near the
Oregon border have received considerable rainfall over the last
several days, keeping fuels saturated. The main takeaway is that
increasing lightning production from wetter thunderstorms is
expected Tuesday and Wednesday, and may result in new ignitions away
from rain cores.

-Salas

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Special weather statement, Jul 28, 5:45 PM PST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Reno NV
645 PM PDT Mon Jul 28 2025

CAZ070-NVZ005-290215-
Surprise Valley California CA-Northern Washoe County NV-
645 PM PDT Mon Jul 28 2025

...A STRONG THUNDERSTORM WILL IMPACT MODOC AND NORTHERN WASHOE
COUNTIES THROUGH 715 PM PDT...

At 645 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Cedarville, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ca 299 At Calif-Nevada Line and Vya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4143 12007 4174 12003 4162 11952 4135 11974
TIME...MOT...LOC 0143Z 195DEG 11KT 4152 11987

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CJ
Local storm report, Jul 28, 5:48 PM PST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
648 PM PDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     Tstm Wnd Gst     2 NNW Wabuska           39.16N 119.20W
07/28/2025  M52 MPH          Lyon               NV   Mesonet

            Mesonet station WBKNV 1.9 NW Wabuska (NV
            DOT).

&&
Special weather statement, Jul 28, 6:17 PM PST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Reno NV
717 PM PDT Mon Jul 28 2025

NVZ005-290245-
Northern Washoe County NV-
717 PM PDT Mon Jul 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WASHOE COUNTY THROUGH
745 PM PDT...

At 717 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Cedarville, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Vya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4151 11974 4152 11998 4167 12000 4175 11999
      4175 11965
TIME...MOT...LOC 0217Z 180DEG 18KT 4159 11986

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jul 28, 6:19 PM PST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Reno NV
719 PM PDT Mon Jul 28 2025

NVZ003-004-290245-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
719 PM PDT Mon Jul 28 2025

...A STRONG THUNDERSTORM WILL IMPACT STOREY...SOUTHERN WASHOE AND
NORTH CENTRAL LYON COUNTIES THROUGH 745 PM PDT...

At 718 PM PDT, Doppler radar was tracking a strong thunderstorm near
Derby Dam, or 18 miles northeast of Virginia City, moving north at 15
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fernley, Derby Dam, Fernley - Tiger Field Airport, and Wadsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3942 11931 3948 11955 3969 11952 3961 11916
TIME...MOT...LOC 0218Z 197DEG 11KT 3952 11943

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jul 28, 6:59 PM PST, 23 minutes before
Special Weather Statement
National Weather Service Reno NV
759 PM PDT Mon Jul 28 2025

NVZ003-004-290330-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
759 PM PDT Mon Jul 28 2025

...A STRONG THUNDERSTORM WILL IMPACT STOREY...SOUTHERN WASHOE AND
NORTHERN LYON COUNTIES THROUGH 830 PM PDT...

At 758 PM PDT, Doppler radar was tracking a strong thunderstorm near
Derby Dam, or 19 miles east of Reno, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sparks, Fernley, Nixon, Wingfield Springs, Spanish Springs, Derby
Dam, Virginia Peak, Patrick, Wadsworth, and Spanish Springs Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3960 11923 3952 11941 3948 11959 3974 11980
      3992 11931
TIME...MOT...LOC 0258Z 160DEG 18KT 3965 11949

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jul 28, 7:01 PM PST, 21 minutes before
Special Weather Statement
National Weather Service Reno NV
801 PM PDT Mon Jul 28 2025

NVZ003>005-290330-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
801 PM PDT Mon Jul 28 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHOE COUNTY THROUGH
830 PM PDT...

At 801 PM PDT, Doppler radar was tracking a strong thunderstorm over
Sutcliffe, or 7 miles southwest of Pyramid Lake, moving north at 10
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pyramid Lake, Sutcliffe, The Needle Rocks, and Tohakum Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3988 11950 3989 11965 3992 11977 4021 11981
      4021 11937
TIME...MOT...LOC 0301Z 191DEG 11KT 3996 11963

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CJ

The radar

The Reno radar (KRGX), 43 km away, was scanning. The volume nearest the first event began at 03:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
July 28, 7:22 PM PST
Where
Lyon County, 3.99 mi WSW of Silver Spgs Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.380, -119.320

Recorded at station STGNV 2.8 E Stagecoach. There were also several reports of wind gusts between 45 to 55 mph.

Hail, Washoe

When
July 29, 6:00 PM PST
Where
Washoe County, 3.74 mi E of Huffakers Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -119.730

At the intersection of Veterans Pkwy and Piper Peak Lane in Reno. There were also several reports of one inch and 0.75 inch diameter hail in south Reno.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2025Every state in 2025This day in weather historyWarnings in Nevada, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270568, 1270567.